Alert archive / South Dakota / Winter Storm Watches in 2011
Winter Storm Watch 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this winter storm watch at Nov 18, 2011, 3:15 AM CST for Beadle County, Jerauld County, Kingsbury County, South Dakota. It took effect at Nov 19, 2011, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 18, 2011, 3:15 AM CST (09:15 UTC)
- In effect from
- Nov 19, 2011, 12:00 AM CST
- Expired
- Nov 18, 2011, 2:57 PM CST
- In force
- Issued by
- NWS Sioux Falls, SD
Counties Beadle County, SD, Jerauld County, SD, Kingsbury County, SD
The radar
The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2330 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 649 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
289 WWUS43 KFSD 180915 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 AM CST FRI NOV 18 2011 .A FAST MOVING UPPER DISTURBANCE WILL MOVE ACROSS SOUTH DAKOTA AND INTO CENTRAL MINNESOTA ON SATURDAY. THIS SYSTEM HAS THE POTENTIAL TO GIVE 3 TO 5 INCHES OF SNOW TO PORTIONS OF EAST CENTRAL SOUTH DAKOTA ON SATURDAY...ESPECIALLY AROUND THE HURON VICINITY. IN ADDITION TO THE SNOWFALL...NORTHERLY WINDS WILL BE QUITE STRONG AVERAGING 20 TO 35 MPH...CREATING AREAS OF BLOWING SNOW REDUCING VISIBILITIES. SDZ038-039-052-181715- /O.NEW.KFSD.WS.A.0003.111119T0600Z-111120T0000Z/ BEADLE-KINGSBURY-JERAULD- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...WESSINGTON SPRINGS...ALPENA 315 AM CST FRI NOV 18 2011 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON. * TIMING...SNOW WILL BEGIN TO FALL IN EAST CENTRAL SOUTH DAKOTA AFTER MIDNIGHT TONIGHT...POSSIBLY AS EARLY AS LATE FRIDAY EVENING. THE BULK OF THE ACCUMULATING SNOW WILL OCCUR FROM 6 AM TO 3 PM ON SATURDAY. * ACCUMULATIONS...3 TO 5 INCHES OF SNOW ARE POSSIBLE IN BEADLE...JERAULD AND KINGSBURY COUNTIES...WITH THE HEAVIEST ACCUMULATIONS PROJECTED IN BEADLE COUNTY. * WIND AND VISIBILITY...NORTHERLY WINDS WILL INCREASE TO 20 TO 35 MPH ON SATURDAY CREATING BLOWING SNOW CONDITIONS. IF THE AMOUNT OF SNOWFALL FORECAST OCCURS...THIS WILL CREATE GREATLY REDUCED VISIBILITIES OF LESS THAN A HALF MILE IN OPEN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
113 WWUS43 KFSD 181653 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1053 AM CST FRI NOV 18 2011 .A FAST MOVING UPPER DISTURBANCE WILL MOVE ACROSS SOUTH DAKOTA AND INTO CENTRAL MINNESOTA ON SATURDAY. THIS SYSTEM HAS THE POTENTIAL TO GIVE 3 TO 5 INCHES OF SNOW TO PORTIONS OF EAST CENTRAL SOUTH DAKOTA ON SATURDAY...ESPECIALLY AROUND THE HURON VICINITY. IN ADDITION TO THE SNOWFALL...NORTHERLY WINDS WILL BE QUITE STRONG AVERAGING 20 TO 35 MPH...CREATING AREAS OF BLOWING SNOW REDUCING VISIBILITIES. SDZ038-039-052-190100- /O.CON.KFSD.WS.A.0003.111119T0600Z-111120T0000Z/ BEADLE-KINGSBURY-JERAULD- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...WESSINGTON SPRINGS...ALPENA 1053 AM CST FRI NOV 18 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON. * TIMING...SNOW WILL BEGIN TO FALL IN EAST CENTRAL SOUTH DAKOTA AFTER MIDNIGHT TONIGHT...POSSIBLY AS EARLY AS LATE FRIDAY EVENING. THE BULK OF THE ACCUMULATING SNOW WILL OCCUR FROM 6 AM TO 3 PM ON SATURDAY. * ACCUMULATIONS...3 TO 5 INCHES OF SNOW ARE POSSIBLE IN BEADLE... JERAULD AND KINGSBURY COUNTIES...WITH THE HEAVIEST ACCUMULATIONS PROJECTED IN BEADLE COUNTY. * WIND AND VISIBILITY...NORTHERLY WINDS WILL INCREASE TO 20 TO 35 MPH ON SATURDAY CREATING BLOWING SNOW CONDITIONS. IF THE AMOUNT OF SNOWFALL FORECAST OCCURS...THIS WILL CREATE GREATLY REDUCED VISIBILITIES OF LESS THAN A HALF MILE IN OPEN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
994 WWUS43 KFSD 182057 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 257 PM CST FRI NOV 18 2011 .A FAST MOVING UPPER DISTURBANCE WILL MOVE ACROSS SOUTH DAKOTA AND INTO CENTRAL MINNESOTA LATE TONIGHT AND SATURDAY. THIS SYSTEM HAS THE POTENTIAL TO GIVE 3 TO 6 INCHES OF SNOW TO PORTIONS OF EAST CENTRAL SOUTH DAKOTA ON SATURDAY...ESPECIALLY AROUND THE HURON VICINITY. IN ADDITION TO THE SNOWFALL...NORTHERLY WINDS WILL BE QUITE STRONG AVERAGING 20 TO 35 MPH...CREATING AREAS OF BLOWING SNOW REDUCING VISIBILITIES. SDZ038-039-052-190500- /O.UPG.KFSD.WS.A.0003.111119T0600Z-111120T0000Z/ /O.NEW.KFSD.WS.W.0004.111119T0600Z-111120T0000Z/ BEADLE-KINGSBURY-JERAULD- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...WESSINGTON SPRINGS...ALPENA 257 PM CST FRI NOV 18 2011 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST SATURDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW WILL BEGIN TO FALL IN EAST CENTRAL SOUTH DAKOTA AFTER MIDNIGHT TONIGHT. THE BULK OF THE ACCUMULATING SNOW WILL OCCUR FROM 6 AM TO 3 PM ON SATURDAY. * ACCUMULATIONS...3 TO 6 INCHES OF SNOW ARE POSSIBLE IN BEADLE... JERAULD AND KINGSBURY COUNTIES...WITH THE HEAVIEST ACCUMULATIONS PROJECTED IN BEADLE COUNTY. * WIND AND VISIBILITY...NORTHERLY WINDS WILL INCREASE TO 20 TO 35 MPH ON SATURDAY CREATING BLOWING SNOW CONDITIONS. IF THE AMOUNT OF SNOWFALL FORECAST OCCURS...THIS WILL CREATE GREATLY REDUCED VISIBILITIES OF LESS THAN A HALF MILE IN OPEN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR BLOWING SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. MODERATE AMOUNTS OF SNOW IN COMBINATION WITH STRONG WINDS ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this winter storm watch went out at Nov 18, 3:07 AM CST, 8 minutes earlier.
Area forecast discussion, Nov 18, 3:07 AM CST, 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 AM CST FRI NOV 18 2011
.DISCUSSION.../ISSUED AT 307 AM CST/
CURRENTLY...LOW LEVEL JET HANGING TOUGH THROUGHOUT OUR EASTERN ZONES
WITH 30 TO 40 KNOTS PRESENT NOT TOO FAR OFF THE SURFACE. THIS HAS
HELD UP TEMPERATURES IN OUR EASTERN HALF WITH SOME FAIRLY STOUT
SURFACE WIND SPEEDS. WITH THE POSITION OF THE SURFACE GRADIENT AND
ADVANCING TROUGH...THE WINDS ARE LIGHT IN OUR WESTERN ZONES...AND
WILL LIKELY BEGIN TO DROP OFF ALONG I 29 BEFORE TOO LONG. HOWEVER
THE WIND SPEEDS WILL STAY RATHER BREEZY IN MANY OF OUR NW IA AND SW
MN COUNTIES EARLY TODAY. OTHERWISE UPPER TROUGHING BEGINS TO DIG
INTO THE WEST COAST TODAY. AT THE SURFACE...THE SURFACE TROUGH WILL
PUSH INTO OUR FORECAST AREA...THEN WILL BEGIN TO LAYOVER AS AN
INVERTED TROUGH WHICH EXTENDS FROM DEVELOPING LOW PRESSURE IN
NORTHEAST CO. IT WILL BE QUITE WARM ALONG AND TO THE SOUTH OF THE
TROUGHING WITH 925MB TEMPERATURES MIXING TO NEAR 55 AT SIOUX CITY.
BUT TO THE NORTH...MID 40S WILL BE PREVALENT WHICH IS STILL ABOVE
NORMAL. THE MODELS SHOW SOME MID LEVEL CLOUDS BEGINNING TO DROP INTO
OUR NORTHERN ZONES THIS AFTERNOON WHICH WILL NOT AID THEIR WARMING
POTENTIAL EITHER.
TONIGHT...THE UPPER TROUGHING FLATTENS AS IT MOVES TOWARD THE
INTERMOUNTAIN WEST...WITH SURFACE LOW PRESSURE EXTENDING FROM
NORTHEAST CO TO N CENTRAL KS. SURFACE WINDS WILL BECOME BRISK
TONIGHT ALONG AND NORTH OF I 90 FROM THE NORTHEAST...WITH A LIGHTER
EASTERLY FETCH OF AIR AROUND SIOUX CITY AND STORM LAKE. WE ARE
BRINGING IN RELATIVELY DRY AIR IN THE LOW LEVELS FROM THE EAST
TONIGHT...WHICH WILL HELP TO BRING DOWN LOW TEMPERATURES A TAD
COOLER THAN PREVIOUSLY THOUGHT DESPITE MOSTLY CLOUDY TO CLOUDY SKIES
DEVELOPING. SOME DECENT SATURATION BEGINS IN THE LATE EVENING HOURS
ON THE FAR WESTERN FRINGES OF OUR FORECAST AREA...WHICH THEN EXTENDS
INTO E CENTRAL SD AFTER MIDNIGHT. THEREFORE CHANCES FOR LIGHT SNOW
WILL INCREASE WHERE THE AIR IS THE COLDEST ALOFT IN OUR NW ZONES.
BUT HEADING SOUTHWARD TO S CENTRAL SD AND I 90...THE MID LEVELS ARE
EXTREMELY DRY...THEREFORE FREEZING DRIZZLE IS CERTAINLY A THREAT
WITH ANY LIGHT SNOW DEVELOPMENT IN THOSE AREAS.
ON SATURDAY...THE WAVE MOVES RAPIDLY EASTWARD INTO OUR AREA. UPPER
QG FORCING STILL PLACES A BULK OF THE DYNAMICS FROM ABOUT
CHAMBERLAIN SD...TO E CENTRAL AND NORTHEAST SD...THEN INTO CENTRAL
MN. THE MID LEVEL LOW IS CERTAINLY NOT TAKING A TRACK FAVORABLE FOR
ANY DECENT PRECIPITATION ACCUMULATIONS SOUTH OF I 90. IN FACT...THE
MID LEVELS REMAIN VERY DRY SOUTH OF I 90 ALL DAY...BRINGING ONLY A
THREAT OF LIGHT RAIN/DRIZZLE/FREEZING DRIZZLE...DEPENDING ON SURFACE
TEMPERATURE...FOR THOSE AREAS IN THE MORNING. THEN MAYBE A LIGHT
RAIN/SNOW MIX IN THE AFTERNOON AS THE COLD AIR ALOFT POURS IN. FROM
I 90 NORTHWARD...SNOWFALL POTENTIAL INCREASES WITH STRONG MID LEVEL
FRONTOGENESIS PRESENT ALONG OUR NORTHERN FRINGE OF ZONES. IN
ADDITION...THERE IS SOME INSTABILITY PRESENT ALOFT ABOVE THE
FRONTOGENESIS WHICH MAY BRING SOME BANDED SNOW POTENTIAL FOR A WHILE
IN OUR NORTHWESTERN ZONES. AFTER PERUSING OVER THE NAM40 AND GFS40
SOUNDINGS...EXPECTING ALL SNOW ALONG AND NORTH OF A LINE FROM BURKE
SD...TO NEAR DELL RAPIDS SD...AND NORTHEASTWARD TO BETWEEN SLAYTON
AND MARSHALL MN. AND AGAIN...SOME HEAVY SNOW MAY OCCUR AROUND THE
HURON AREA DURING THE DAY AT TIMES WHICH HAS PROMPTED A WINTER STORM
WATCH FOR THOSE AREAS...FOR THE COMBINATION OF A POTENTIAL 4 INCHES
PLUS...AND 20 TO 30 MPH WINDS. ALONG AN AXIS FROM LAKE ANDES TO
SIOUX FALLS...TO WORTHINGTON AND WINDOM MN LINE...DRY MID LEVELS
COULD CERTAINLY CAUSE FREEZING DRIZZLE TO BE MIXED IN WITH ANY SNOW
DURING THE MORNING BEFORE THE ENTIRE PROFILE GETS COLD IN THE
AFTERNOON. WILL HIGHLIGHT THAT POTENTIAL IN THE FORTHCOMING HWO.
TEMPERATURES WILL BE STEADY OR SLOWLY FALL FOR ALL OF OUR AREA
EXCEPT OUR SE CORNER. WILL POST A GRAPHIC TO THE INTERNET DETAILING
OUR LATEST THINKING ON SNOW AMOUNTS.
THE WAVE QUICKLY EXITS SATURDAY EVENING...POSSIBLY LINGERING LIGHT
SNOW FROM EAST CENTRAL SD TO SW MN. BUT AFTER MIDNIGHT...WITH THE
DECREASE IN CLOUDS...LIGHT WINDS AND LIKELY DECENT SNOW COVER FROM S
CENTRAL SD TO E CENTRAL SD...KEPT THE TREND OF PLUMMETING LOWS
SATURDAY NIGHT CLOSE TO THE VERY CHILLY MAV READINGS. SUNDAY WILL BE
QUITE CHILLY...AND INCREASED SKY COVER DUE TO A BAND OF MID LEVEL
CLOUDS STREAMING UP THE FROM THE SW AHEAD OF THE NEXT SHORT WAVE
WHICH MOVES THROUGH SUNDAY NIGHT. TEMPERATURES WILL LIKELY NOT FALL
OFF ALL THAT MUCH SUNDAY NIGHT WITH A RETURN SOUTHERLY FLOW AND
STRONG WARM AIR ADVECTION WHICH WILL ACCOMPANY THE SHORT WAVE.
NOT MUCH GOING ON NEXT WEEK IN THE EXTENDED. THE NEXT UPPER TROUGH
PASSES HARMLESSLY TO THE SOUTH ON TUESDAY...WITH BOTH THE LATEST GFS
AND ECMWF SHOWING LARGE SCALE UPPER RIDGING SETTING UP BY WEDNESDAY.
THIS WILL GIVE OUR AREA A WARMING TREND WITH DOWNRIGHT BALMY
TEMPERATURES QUITE POSSIBLE BY THURSDAY AND FRIDAY NEXT WEEK. /MJF
&&
.AVIATION.../FOR THE 06Z TAFS/
CONTINUATION OF VFR CONDITIONS EXPECTED THROUGH 06Z SAT. MAIN ISSUE
FALLS IN LINE WITH WINDS...AND THIS IS MAINLY DUE TO THE CHANGE IN
WINDS ALOFT. VERY STRONG LOW LEVEL JET NOTED ON THE NLG PROFILER AND
MODELS INDICATE THAT 40 TO 50 KNOT LOW LEVEL JET WILL IMPACT THE
SHEAR TONIGHT FOR KSUX TAF...AND FOR LESSER DURATION/INTENSITY THE
KFSD SITE. BASE OF STRONGEST WINDS BETWEEN 1500-2000 FEET ABOVE
GROUND LEVEL...BUT IS EXPECTED TO DECREASE ENOUGH BY LATE NIGHT TO
CEASE MENTION OF LOW LEVEL WIND SHEAR. /CHAPMAN
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON
FOR SDZ038-039-052.
&&Hazardous weather outlook, Nov 17, 5:17 AM CST, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0517 AM CST THU NOV 17 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0517 AM CST THU NOV 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL LIKELY OCCUR ACROSS MUCH OF THE AREA LATE FRIDAY NIGHT AND SATURDAY. AT THIS TIME...IT APPEARS THAT LOCATIONS FROM HURON SOUTH DAKOTA TO MARSHALL MINNESOTA MAY RECEIVE AROUND THREE INCHES OF SNOW...DECREASING TO 1 TO 2 INCHES ALONG INTERSTATE 90. AMOUNTS WILL DECREASE TO LESS THAN AN INCH HEADING SOUTH OF I 90. EARLY SATURDAY...THERE MAY ALSO BE SOME LIGHT FREEZING RAIN ALONG AN AXIS FROM YANKTON SOUTH DAKOTA TO SIOUX FALLS...AND EASTWARD TO THE WORTHINGTON AND WINDOM MINNESOTA VICINITIES. WITH WINDY CONDITIONS PREVALENT...AREAS OF BLOWING SNOW ARE ALSO POSSIBLE ESPECIALLY NORTH OF I 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 2:57 PM CST | Winter Storm Warning | FSD | Beadle, Jerauld, Kingsbury | 24 hr |
Nearby
Winter Storm Watches in South Dakota, 2011Every winter storm watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.